California, 2008Heavy Snow and Heavy Rain in California, January 4 to 5, 2008
January 4 to 5, 2008 · NWS VEF · 2 events in 2 counties and zones
A series of powerful Pacific storms brought heavy precipitation and strong winds to southeast California and southern Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of powerful Pacific storms brought heavy precipitation and strong winds to southeast California and southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jan 3, 8:55 PM PST, 3 hours 5 minutes earlier.
Area forecast discussion, Jan 3, 8:55 PM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PST THU JAN 3 2008
.SYNOPSIS...A VERY STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE
SOUTHERN SIERRA TONIGHT AND EARLY FRIDAY AND THEN ACROSS THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT FRIDAY AND OVER THE WEEKEND.
THIS SYSTEM WILL BRING SNOW...HEAVY AT TIMES TO THE MOUNTAIN AREAS
WITH A CHANCE OF RAIN TO THE VALLEYS. LOCALLY GUSTY WINDS WILL ALSO
BE SEEN AS THIS SYSTEM CROSSES THE AREA.
&&
.UPDATE...DEWPOINTS REMAIN PRETTY LOW THIS EVENING AND SATELLITE AND
RADAR LOOPS INCIDATE SOME CLEARING AND MINIMAL RADAR RETURNS. 00Z
MODELS NOT GENERATING ANY PRECIPITATION TONIGHT EXCEPT FOR MAINLY
THE SIERRA. UPDATED FORECAST TO REMOVE PRECIPITATION CHANCES FROM
MANY ZONES AND FOR A LITTLE LESS CLOUD COVER. LOOKING AHEAD...MAY
HAVE TO DELAY SPREAD OF PRECIPITATION CHANCES OVER THE EASTERN CWA
FRIDAY WITH THE NEXT FORECAST PACKAGE ISSUED EARLY FRIDAY MORNING.
STILL LOOKS GOOD FOR HEAVY SNOW DEVELOPING IN THE SIERRA FRIDAY
AFTERNOON AND IN THE SPRING MOUNTAINS FRIDAY NIGHT INTO SATURDAY.
&&
.PREV DISCUSSION...320 PM PST THU JAN 3...SHORT TERM...FIRST IN A
SERIES OF STORMS HAS PUSHED INTO NORTHERN/CENTRAL CALIFORNIA BUT
LITTLE FURTHER EASTWARD EXPANSION EXPECTED UNTIL SECOND SYSTEM
SHIFTS INTO THE AREA OVERNIGHT AND EARLY FRIDAY. THIS SYSTEM THEN TO
BRING A WIDE VARIETY OF WEATHER TO THE CWA. 12Z AND 18Z MODEL RUNS
HAVE SLOWED THIS SYSTEM DOWN ONCE AGAIN...BUT OVERALL GENERAL
WEATHER SCENARIO HAS NOT CHANGED FROM PREVIOUS THINKING. INITIAL
THRUST OF SYSTEM TO MOVE INTO THE SOUTHERN SIERRA BY EARLY FRIDAY
MORNING...SNOW HEAVY AT TIMES AND GUSTY WINDS...THEN LASTING THROUGH
MUCH OF FRIDAY NIGHT. SOUTH SURFACE GRADIENTS AHEAD OF THE SYSTEM TO
KICK WINDS UP OVER THE WESTERN PORTION OF THE CWA BY LATE FRIDAY
MORNING WITH HIGH WIND CRITERIA POTENTIALLY BEING MET FRIDAY
AFTERNOON/NIGHT RESULTING IN A HIGH WIND WATCH. AS THE SYSTEM SHIFTS
EAST FRIDAY NIGHT/SATURDAY ...SURFACE WINDS WILL CONTINUE AHEAD OF
IT...BUT APPEARS THAT ONLY ADVISORY LEVEL WINDS AND WILL HOLD OFF ON
ISSUING ADVISORY AT THIS POINT. ANOTHER WIND CONCERN HOWEVER IS
POTENTIAL FOR DOWNSLOPE WINDS TONIGHT/EARLY FRIDAY ACROSS THE
SOUTHERN SIERRA. CURRENT VSBL SAT PICS SHOWING ROTOR OVER THE OWENS
VALLEY SO NOT OUT OF QUESTION THAT ROTOR MAY SURFACE...THUS WILL
MONITOR CLOSELY THIS EVENING/ OVERNIGHT. RAIN/SNOW TO SPREAD OVER
THE CWA LATE FRIDAY/SATURDAY WITH SNOW LIKELY OVER THE MOUNTAINS.
WINTER STORM WATCH REMAINS IN EFFECT FOR THE CLARK COUNTY MOUNTAINS.
CONSIDERABLE DIFFERENCE IN LOCATION OF HEAVIEST PRECIPITATION ACROSS
EASTERN NEVADA BETWEEN NAM/GFS WITH NAM TRENDING TOWARDS MORE
CENTRAL NYE/LINCOLN COUNTIES FRIDAY NIGHT WITH GFS SOUTHERN LINCOLN
COUNTY SOUTH. FOR NOW HAVE TRENDED FORECAST TOWARDS GFS AND ONCE
AGAIN WILL MONITOR TO SEE HOW THINGS DEVELOP. BY SATURDAY
NIGHT...SYSTEM SHIFTING TO THE EAST OF THE CWA...FOR MORE SHOWERY
PRECIPITATION SATURDAY NIGHT.
.LONG TERM...GFS AND ECMWF IN BETTER AGREEMENT WITH THE TROUGH
PASSAGE ON SUNDAY AFTERNOON AND SUNDAY NIGHT. ONLY MINOR DIFFERENCE
FROM THE PREVIOUS FORECAST IS THAT THE POOL OF COLDER AIR ALONG WITH
BROAD UPPER FORCING IS LOCATED FURTHER NORTH OF THE NORTHERN CWA.
THIS AREA STANDS TO SEE THE BEST SHOT OF PRECIPITATION WITH LOWER
AMOUNTS FURTHER SOUTH. DRIER NORTHWEST FLOW MONDAY AND TUESDAY AS A
RIDGE DEVELOPS OVER THE EASTERN PACIFIC. MODELS DEPICT ANOTHER
TROUGH PUSHING INTO THE REGION WEDNESDAY AFTERNOON AND EVENING WITH
ANOTHER GOOD SHOT OF PRECIPITATION FOR THE SOUTHERN SIERRA AND THE
NORTHERN AREAS OF THE CWA...ALTHOUGH WILL GO AHEAD AND LEAVE AT
LEAST A SLIGHT CHANCE OF PRECIPITATION FOR SOUTHERN AREAS. NORTHWEST
FLOW AGAIN DEVELOPS THURSDAY AND FRIDAY WITH DRIER CONDITIONS
EXPECTED.
&&
.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS AND A MIX OF MID
AND HIGH LEVEL CLOUDS WILL PERSIST THROUGH FRIDAY MORNING WITH NO
SIGNIFICANT WEATHER EXPECTED. A STRONG PACIFIC STORM SYSTEM WILL
MOVE INTO THE AREA LATE FRIDAY AND PERSIST THROUGH SUNDAY. EXPECT
IMPACTS IN ALL APPROACH CORRIDORS FROM PERIODS OF STRONG SOUTHERLY
WINDS...LOW CLOUD CEILINGS AND RAINFALL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS AROUND 10 KTS WILL CONTINUE THROUGH
TONIGHT ALONG WITH A MIX OF MID AND HIGH LEVEL CLOUDS. MOD TO SVR
TURBULENCE WILL BE EXPERIENCED IN THE LEE OF THE SIERRA AS A STRONG
PACIFIC STORM SYSTEM APPROACHES THE AREA. THE STORM WILL IMPACT ALL
AREAS OF THE CWA AT SOME POINT FROM FRIDAY THROUGH MONDAY WITH
STRONG SOUTHERLY WINDS...LOW CLOUD CEILINGS AND RAIN/SNOW.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY
AFTERNOON FOR ZONES 18 AND 19.
AZ...NONE.
CA...BLIZZARD WARNING FROM 10 AM FRIDAY TO 10 AM SATURDAY FOR ZONES
519 AND 521.
HIGH WIND WATCH FROM LATE FRIDAY MORNING THROUGH FRIDAY NIGHT
FOR ZONES 520...522...523>525
&&
HARRISON/JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jan 3, 4:31 AM PST, 19 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
431 AM PST THU JAN 3 2008
CAZ519-521-040800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
431 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
CHANCES FOR SNOW AND RAIN WILL INCREASE TONIGHT...ALONG WITH
WINDS. A FEW INCHES OF SNOW MAY ACCUMULATE BY MORNING...AND WIND
GUSTS COULD REACH 60 MPH AT THE HIGHEST ELEVATIONS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A BLIZZARD WARNING IS IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING. TWO TO FOUR FEET OF SNOW CAN BE EXPECTED ALONG
WITH WIND GUSTS UP TO 80 MPH...CREATING EXTREMELY DANGEROUS
CONDITIONS. AFTER A BRIEF LULL SATURDAY AFTERNOON AND
EVENING...SNOW WILL PICK UP ONCE AGAIN SATURDAY NIGHT AS ANOTHER
STORM SYSTEM MOVES THROUGH. THE WORST OF THE STORM WILL BE OVER ON
SUNDAY...BUT SNOW SHOWERS WILL LINGER THROUGH MONDAY BEFORE
FINALLY ENDING. SNOW TOTALS ARE EXPECTED TO BE SIMILAR TO THE
JANUARY 7-10 2005 STORM...WHICH DUMPED 54 INCHES IN ASPENDELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED FRIDAY THROUGH SUNDAY.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
TODAY...ESPECIALLY SNOW OR STRONG WINDS.
NVZ018-019-040800-
SHEEP RANGE-SPRING MOUNTAINS-
431 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WATCH IS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON. SNOW AND WIND ARE EXPECTED TO INCREASE ABOVE
7000 FEET AROUND MIDNIGHT FRIDAY NIGHT...WITH A FOOT OR MORE OF
SNOW POSSIBLE BY SATURDAY AFTERNOON. WIND GUSTS COULD ALSO REACH
50 MPH...RESULTING IN BLOWING AND DRIFTING SNOW AND REDUCED
VISIBILITIES. SNOW SHOWERS ARE EXPECTED TO LINGER THROUGH SUNDAY
AND MONDAY BEFORE FINALLY ENDING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER THE WEEKEND.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
TODAY.
AZZ001>003-036-CAZ520-522>527-NVZ014>017-020>022-040800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
431 AM PST THU JAN 3 2008 /531 AM MST THU JAN 3 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS WEATHER IS NOT LIKELY TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG PACIFIC STORM SYSTEM WILL BRING GOOD CHANCES OF MOUNTAIN
SNOW AND VALLEY RAIN FRIDAY THROUGH SUNDAY...ALONG WITH AREAS OF
GUSTY WINDS. SNOW SHOWERS ARE EXPECTED TO LINGER THROUGH MONDAY
BEFORE FINALLY ENDING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.
SPOTTERS ARE ALSO ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
TODAY.
MORGAN
Heavy Rain, Inyo
- When
- January 4, 12:00 AM PST to January 5, 12:00 AM PST
- Where
- Inyo County, (Bih)bishop Arpt
- Reported by
- ASOS
- Coordinates
- 37.370, -118.370
The Bishop, CA ASOS recorded 4.00 of rain on January 4th. This was an all-time one day rainfall record, breaking the previous record of 3.50 on February 24, 1969. There was widespread minor flooding, but no major flooding was reported.
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- January 4, 3:30 AM PST to January 5, 10:00 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
An observer in Aspendell, CA (8500') recorded 34 inches of snow.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and High Wind in California, January 4 to 5, 20081 death · 1 injured · $55 million · 80 kt wind · 18 events
- Flash Flooding and Winter Storm in California, January 4 to 7, 20081 death · 1 injured · $65,000 · 56 kt wind · 4 events
- Avalanche and Heavy Snow in Washington, January 4 to 5, 20081 death · 53 kt wind · 7 events
- Avalanche in Colorado, January 4, 20081 death · 1 event
- Flash Flood and Flood in Nevada, January 4 to 6, 2008$6.6 million · 6 events
- High Wind in Washington, January 4, 2008$4.9 million · 68 kt wind · 1 event
- Flash Flood and Coastal Flood in California, January 4 to 5, 2008$365,000 · 96 kt wind · 49 events
- Heavy Snow and High Wind in California, January 4 to 5, 2008$2.5 million · 63 kt wind · 3 events
- High Wind in Utah, January 4 to 5, 2008$500,000 · 72 kt wind · 6 events
- High Wind in Wyoming, January 4 to 5, 2008$50,000 · 85 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 4 to 5, 2008$50,000 · 56 kt wind · 2 events
- High Wind in Nevada, January 4, 2008$30,000 · 73 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 77036, 77037.